Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 452, NWS Tulsa, OK

October 9, 2017Cherokee County, Muskogee County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 9, 2017, 8:37 PM CDT for Cherokee County, Muskogee County, Wagoner County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 8:37 PM CDT (01:37 UTC)
Expired
Oct 9, 2017, 9:16 PM CDT
In force
39 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, OK, Muskogee County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 46 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS54 KTSA 100137
SVRTSA
OKC021-101-145-100230-
/O.NEW.KTSA.SV.W.0452.171010T0137Z-171010T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
837 PM CDT MON OCT 9 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wagoner County in northeastern Oklahoma...
  Southwestern Cherokee County in east central Oklahoma...
  Northeastern Muskogee County in east central Oklahoma...

* Until 930 PM CDT

* At 837 PM CDT, a severe thunderstorm was located 3 miles south of
  Tullahassee, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations in or near the path include...
  Muskogee...                       Fort Gibson...
  Okay...                           Hulbert...
  Porter...                         Taft...
  Tullahassee...                    Sequoyah State Park...
  Lost City...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3568 9550 3584 9558 3604 9510 3577 9498
TIME...MOT...LOC 0137Z 249DEG 32KT 3579 9546 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
950 
WWUS54 KTSA 100153
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
853 PM CDT MON OCT 9 2017

OKC021-101-145-100230-
/O.CON.KTSA.SV.W.0452.000000T0000Z-171010T0230Z/
Wagoner OK-Cherokee OK-Muskogee OK-
853 PM CDT MON OCT 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN WAGONER...SOUTHWESTERN CHEROKEE AND NORTHEASTERN
MUSKOGEE COUNTIES...

At 853 PM CDT, a severe thunderstorm was located over Fort Gibson,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Okay...                           Hulbert...
Tullahassee...                    Sequoyah State Park...
Lost City...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3570 9538 3587 9545 3604 9510 3577 9498
TIME...MOT...LOC 0153Z 250DEG 33KT 3582 9526 

HAIL...<.75IN
WIND...60MPH
 
$$
586 
WWUS54 KTSA 100216
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
916 PM CDT MON OCT 9 2017

OKC021-101-145-100226-
/O.CAN.KTSA.SV.W.0452.000000T0000Z-171010T0230Z/
Wagoner OK-Cherokee OK-Muskogee OK-
916 PM CDT MON OCT 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAGONER...
SOUTHWESTERN CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Oklahoma.

LAT...LON 3570 9538 3587 9545 3604 9510 3577 9498
TIME...MOT...LOC 0216Z 249DEG 32KT 3589 9502 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:38 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 9, 6:38 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
638 PM CDT Mon Oct 9 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms will affect the northeast Oklahoma
over the next few hours. While showers and thunderstorms
will impact the western Arkansas later this evening and
possibly overnight as a cold front moves through the area.
Strong gusty northwest winds and stratus are expected to move
into the region behind the front overnight and continuing into Tuesday.
Went with ceilings around 2500 ft at the TAF sites, however
lower ceilings are a definite possibility.

&&

.PREV DISCUSSION... /Issued 310 PM CDT Mon Oct 9 2017/

DISCUSSION...
Scattered thunderstorms are expected to develop over the next
couple of hours in the vicinity of a cold front that is now pushing
through central Oklahoma as the cap weakens. The airmass across eastern
Oklahoma has become increasingly unstable this afternoon as low level
moisture surges into the region with surface dew points now in the
the lower 60s to lower 70s. This has resulted in surface based
cape values in the 1500 to 2500 j/kg range. Deep layer shear continues to
strengthen this afternoon as a mid-level low begins to move out of
the rockies and into the plains. With that said, some of the storms
could become strong to severe this afternoon and into the evening
hours as the cold front moves into the region. While large hail and
damaging winds will be the main concern, there is a tornado threat
across northeast Oklahoma late this afternoon and early evening across
northeast Oklahoma as the associated surface low moves into the area. The
threat for severe weather will diminish later this evening as the storms
push east into the less favorable atmosphere. The overall chance of showers will
end later tonight into Tuesday morning as cold front shifts to the east
of the area and the mid-level pushes of to the northeast of the area.

Temperatures will be considerably cooler on Tuesday behind the front
with highs only in the 50s and 60s under mostly cloudy skies. Temperatures
will rebound late in the week and into the weekend as the low level
flow becomes southerly in advance of the next storm system to affect
the area as we move into Saturday night into Sunday. Will continue
low end showers and thunderstorm chances with this frontal boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   89  51  59  42 /  30  80  10   0
FSM   92  63  66  46 /  10  60  20   0
MLC   92  54  64  44 /  10  60  10   0
BVO   87  50  56  39 /  60  80  20   0
FYV   87  60  60  42 /  10  60  20   0
BYV   88  62  64  43 /  10  40  20  10
MKO   90  54  61  43 /  20  60  10   0
MIO   86  52  55  41 /  20  80  20   0
F10   90  52  61  43 /  20  60  10   0
HHW   93  58  69  47 /  10  50  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...10
Hazardous weather outlook, Oct 9, 4:47 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
447 PM CDT Mon Oct 9 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
447 PM CDT Mon Oct 9 2017

...SEVERE WEATHER EXPECTED LATE THIS AFTERNOON AND INTO THIS EVENING ACROSS
NORTHEAST OKLAHOMA...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Late this Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Mainly along and north of Interstate 44.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly northeast Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Mainly northeast Oklahoma.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...West of Highway 75 in eastern Oklahoma.
	ONSET...Mainly after Midnight.

DISCUSSION...
There is an elevated risk of severe storms across northeast
Oklahoma late this afternoon and into the evening. Large hail
to 2 inches in diameter, damaging winds to 65 mph, and isolated
tornadoes will be possible. There is a limited risk of severe
storms over the remainder of eastern Oklahoma.

Scattered thunderstorms are developing late this afternoon
ahead of a cold front along and north of I-40. Storm coverage will
be more isolated along the front south of I-40. Increasing wind
shear ahead of an upper storm system, combined with increasing
instability as moisture streams north ahead of the front, will
yield an environment sufficient to support discrete rotating
storms during the late afternoon and evening hours. Low level
shear will be weak initially, but will strengthen during the early
evening hours. Thus, any sustained rotating storms could produce
a tornado during the early evening. Storms are expected to weaken
as they approach the Arkansas border by late evening as they
encounter a more stable environment.

The stronger thunderstorms will produce very heavy rainfall with rainfall
rates of around 1 inch per hour. Some areas across northeast Oklahoma could
see multiple rounds of thunderstorms this evening which will lead to locally
heavy rainfall amounts of 2 to 4 inches. This could lead to flooding of low lying areas.

Strong northwest winds, with gusts to 35 mph, will enter northeast
Oklahoma after midnight tonight. The strongest winds will be
confined to areas west of US highway 75.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY through FRIDAY...No Hazards.
SATURDAY and SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A cold front will approach the region this upcoming weekend,
bringing another chance for showers and thunderstorms. The severe
weather risk appears minimal at this point based on the latest
data.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Oct 9, 7:37 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Tulsa OK
737 PM CDT MON OCT 9 2017

OKZ055-056-100130-
Nowata OK-Washington OK-
737 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON AND NORTHERN
NOWATA COUNTIES UNTIL 830 PM CDT...

At 737 PM CDT, a strong thunderstorm was located 4 miles east of
Dewey, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Bartlesville...                   Dewey...
South Coffeyville...              Copan...
Lenapah...                        Wann...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3686 9545 3670 9600 3687 9600 3700 9577
      3700 9555
TIME...MOT...LOC 0037Z 233DEG 15KT 3682 9586

69
Special weather statement, Oct 9, 7:37 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Tulsa OK
737 PM CDT MON OCT 9 2017

OKZ060-065-066-100100-
Tulsa OK-Okmulgee OK-Okfuskee OK-
737 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR OKMULGEE...SOUTH CENTRAL TULSA
AND EAST CENTRAL OKFUSKEE COUNTIES UNTIL 800 PM CDT...

At 737 PM CDT, strong thunderstorms were located along a line
extending from 4 miles southeast of Mounds to 5 miles south of
Okmulgee State Park. Movement was northeast at 30 mph.

Dime size hail will be possible with these storms.

Locations in or near the path include...
Okmulgee...                       Morris...
Beggs...                          Schulter...
Grayson...                        Preston...
Okmulgee State Park...            Bald Hill...
Liberty...                        Hectorville...

This includes Interstate 40 in Oklahoma between mile markers 225 and
228.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Oklahoma.

LAT...LON 3586 9608 3586 9603 3587 9603 3590 9582
      3586 9582 3585 9581 3551 9584 3541 9622
TIME...MOT...LOC 0037Z 245DEG 24KT 3582 9602 3553 9607
Special weather statement, Oct 9, 7:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
759 PM CDT MON OCT 9 2017

OKZ060-061-100115-
Tulsa OK-Rogers OK-
759 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS AND
NORTHEASTERN TULSA COUNTIES UNTIL 815 PM CDT...

At 759 PM CDT, a strong thunderstorm was located over Owasso, moving
northeast at 50 mph.

Dime size hail will be possible with this storm.

Locations in or near the path include...
Northern Tulsa...                 Claremore...
Owasso...                         Catoosa...
Collinsville...                   Sperry...
Oologah...                        Turley...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3616 9584 3628 9598 3650 9572 3640 9554
TIME...MOT...LOC 0059Z 223DEG 43KT 3628 9584
Special weather statement, Oct 9, 8:01 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
801 PM CDT MON OCT 9 2017

OKZ066-067-070-100130-
Muskogee OK-Okmulgee OK-Wagoner OK-
801 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAGONER...
NORTHWESTERN MUSKOGEE AND NORTHEASTERN OKMULGEE COUNTIES UNTIL 830 PM
CDT...

At 801 PM CDT, a strong thunderstorm was located 4 miles north of
Morris, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations in or near the path include...
Okmulgee...                       Haskell...
Morris...                         Porter...
Taft...                           Boynton...
Bald Hill...                      Wainwright...
Summit...                         Redbird...
Jamesville...                     Eram...
Choska...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern, northeastern and east central Oklahoma.

LAT...LON 3570 9598 3596 9556 3566 9540 3555 9576
      3555 9582 3553 9582 3550 9592
TIME...MOT...LOC 0101Z 241DEG 38KT 3567 9585
Special weather statement, Oct 9, 8:24 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
824 PM CDT MON OCT 9 2017

OKZ056-057-061-062-100230-
Craig OK-Rogers OK-Nowata OK-Mayes OK-
824 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG...NORTHEASTERN
ROGERS...NORTHERN MAYES AND SOUTHEASTERN NOWATA COUNTIES UNTIL 930 PM
CDT...

At 824 PM CDT, a strong thunderstorm was located near Chelsea, moving
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Vinita...                         Chelsea...
Langley...                        Ketchum...
Bluejacket...                     Disney...
Big Cabin...                      Pensacola...
New Alluwe...                     Cherokee State Park...
White Oak...                      Bushyhead...

This includes Interstate 44 between mile markers 267 and 292.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3645 9554 3668 9555 3683 9500 3646 9501
TIME...MOT...LOC 0124Z 253DEG 22KT 3657 9546

69
Special weather statement, Oct 9, 8:31 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
831 PM CDT MON OCT 9 2017

OKZ067-068-070-100215-
Muskogee OK-Cherokee OK-Wagoner OK-
831 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER...
SOUTHWESTERN CHEROKEE AND NORTHERN MUSKOGEE COUNTIES UNTIL 915 PM
CDT...

At 831 PM CDT, a strong thunderstorm was located over Taft, moving
east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Haskell...                        Okay...
Porter...                         Taft...
Tullahassee...                    Sequoyah State Park...
Jamesville...                     Choska...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Oklahoma.

LAT...LON 3564 9560 3581 9568 3601 9520 3576 9508
TIME...MOT...LOC 0131Z 249DEG 32KT 3576 9556

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:15 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa35 min
Oct 9, 7:18 PM CDTSpecial Weather StatementTSARogers27 min
Oct 9, 7:37 PM CDTSpecial Weather StatementTSAOkmulgee23 min
Oct 9, 7:59 PM CDTSpecial Weather StatementTSARogers16 min
Oct 9, 8:01 PM CDTSpecial Weather StatementTSAOkmulgee29 min
Oct 9, 8:24 PM CDTSpecial Weather StatementTSACraig66 min
Oct 9, 8:31 PM CDTSpecial Weather StatementTSAWagoner44 min
Oct 9, 8:44 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.